Saturday, July 26, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Tuesday, November 23, 2010 ashleyanne, Community Member, asks

Q: Will I ever be able to go off meds for my depression? Will I always feel numb and never just myself and happy again? Upset and frustrated :(

I am currently on effexor for my depression. I have been on it for a few years, but this past year I have noticed my depression coming back, and right now it feels like the medicine is not even working. I asked my therapist if I could ever go off my medicine and she said no, but I could talk to my psychiatrist about going on a different medicine when I see him. I am scared about changing meds, what if it takes awhile to find the right one?, what if my depression gets worse?, what if i can't get out of bed and go to work?, I can't handle losing a job over my depression again. I also am scared to stay on meds because everyone says I haven't been my happy self in years. I guess you could say I always feel numb with my meds and I want to be able to feel something for once. I want to say that I am happy without being on meds. Is there anything else I can do besides take meds? HELP!

Answer This
Answers (1)
John Folk-Williams, Health Guide
11/23/10 2:04pm

I can understand how frustrating and scary this can be because I spent many years in exactly your situation. If your experience is anything like mine, I'm afraid you might well have to go through a long period of trial and error before finding the medication that works. Definitely talk to your psychiatrist - there are dozens of other medications. I fell into that trap of wanting to stay on a med that was doing me no good at all because I was so afraid I might get even worse without it.

 

The other trap that caught me was thinking that getting better depended completely on medications. For me, that was not the case. After finding an effective med, I had enough energy to do the internal work - which I did by myself, drawing on several forms of therapy. (I just did a post on this, by the way - My 20 Meds.)

 

When you talk to your psychiatrist, ask about medications that can supplement the type of antidepressant you're now taking. For example, when I was on effexor and others of that type, I also took Adderall, a stimulant that gave me the energy to work more consistently through the day. Strattera is another I took for that purpose. There are also many classes of antidepressants that work in different ways from effexor. After lots of frustration with others, I found a new version of one of the oldest classes, known as MAOI's - Emsam is the trade name. That was combined with Lamictal, normally used for bipolar, and together they eliminated the worst symptoms.

 

It may well take a while - and the meds just don't work for some people. Then it's time to look at alternatives like TMS (non-invasive use of magnetic stimulation of the brain) or electroconvulsive therapy (I've stayed far away from that).

 

John

Reply
ashleyanne, Community Member
11/24/10 10:40am

I am currently on focalin, which helps in the morning but thats all. Are there other stimulants that work all day? I still don't understand why stimulants for ADD work with depression. I don't have ADD, i am just tired and not motivated from the depression. Shouldn't antidepressants help with that already?

Reply
John Folk-Williams, Health Guide
11/24/10 2:40pm

Hi -

 

As far as the stimulants go, you might talk to your doctor about an afternoon dose instead of or in addition to a morning one - or a single dose in extended release form (I have no idea if that's available for these drugs). It depends on what a safe dose is for you. Another concern is that all the drugs in this class are potentially habit-forming. They are included in the federal schedule of controlled substances that have medical uses.

 

Provigil (modafinil) is a drug that helps people with conditions involving excessive sleepiness but also seems to promote wakefulness and acts like a stimulant. It has a reputation as a drug taken to enhance mental function rather than just respond to symptoms of a disorder, so many doctors avoid it for that reason. That doesn't make sense to me, though, when you're dealing with a diagnosed illness. You might ask about that one.

 

The stimulants work by acting on a couple of neurotranmitters - norepinephrin and dopamine. The antidepressant I'm taking - Emsam - also works on dopamine, and perhaps that's why it has an energizing effect that does last all day. That's probably also due to the fact that Emsam is a patch that keeps the amount of the drug in your bloodstream steady over a 24 hour period.

 

Why ADD drugs? It makes sense to me since loss of focus and the ability to concentrate are just as much a part of depression (for many people) as for ADD.

 

Antidepressants come in many forms - some, like the one I'm on - do have an energizing effect. Strattera is one I used to take specifically for afternoon energy - and it was pretty good. But most, in my experience - especially the ones that work only on serotonin - are only good at taking the edge off deep depressive mood - and they do that at the cost of numbing all feeling. So, at least for me, they're calming or dulling drugs, not stimulants. However, every person's reaction to each drug can be radically different.

 

Check out the recent post of mine - My 20 Meds - for more on my experience with all this.

 

My best to you  --  John

 

 

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By ashleyanne, Community Member— Last Modified: 07/15/13, First Published: 11/23/10